Alert archive / Arizona / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 7, NWS Tucson, AZ

June 3, 2006Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jun 3, 2006, 6:28 PM MST for Pima County, Arizona. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 3, 2006, 6:28 PM MST (01:28 UTC)
Expired
Jun 3, 2006, 7:15 PM MST
In force
47 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Pima County, AZ

The radar

The Tucson radar (KEMX), 43 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 3, 7:00 PM MSTTSTM WND DMG2 Sse Tucson, AZPOWER LINES DOWN AT ALVERNON AND AJO WITH 10,000 CUSTOMERS WITHOUT POWER
Jun 3, 7:00 PM MSTTSTM WND DMG2 Sse Tucson, AZPOWER POLES DOWN AT ALVERNON AND PALO VERDE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 1.5 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2006-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 99 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2006-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
99 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
4685 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 040128
SVRTWC
AZC019-040215-
/O.NEW.KTWC.SV.W.0007.060604T0128Z-060604T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
628 PM MST SAT JUN 3 2006

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA
  THIS INCLUDES THE CITY OF TUCSON

* UNTIL 715 PM MST

* AT 621 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES NORTHEAST OF TUCSON...
  AND MOVING SOUTHWEST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  CATALINA FOOTHILLS...DAVIS-MONTHAN AIR FORCE BASE...TUCSON
  INTERNATIONAL AIRPORT AND SOUTH TUCSON.

IN ADDITION TO DAMAGING WINDS...THIS STORM WILL ALSO PRODUCE A DUST
STORM WITH VISIBILITIES NEAR OR BELOW ONE QUATER OF A MILE. REMEMBER
IT IS DANGEROUS TO DRIVE IN A DUST STORM...PARTICULARLY IN OPEN
AREAS.

LAT...LON 3220 11067 3237 11083 3231 11107 3207 11099

$$

WEATHER.GOV/TUCSON
CS
2 follow-up statements
000 
WWUS55 KTWC 040150
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
651 PM MST SAT JUN 3 2006

AZC019-040215-
/O.CON.KTWC.SV.W.0007.000000T0000Z-060604T0215Z/
PIMA AZ-
651 PM MST SAT JUN 3 2006

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 715 PM MST FOR EAST
CENTRAL PIMA COUNTY...

AT 642 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR TUCSON...MOVING
SOUTHWEST AT 10 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SOUTH
TUCSON AND TUCSON INTERNATIONAL AIRPORT.

IN ADDITION TO DAMAGING WINDS...THIS STORM WILL ALSO PRODUCE A DUST
STORM WITH VISIBILITIES NEAR OR BELOW ONE QUATER OF A MILE. REMEMBER
IT IS DANGEROUS TO DRIVE IN A DUST STORM...PARTICULARLY IN OPEN
AREAS.

LAT...LON 3220 11067 3241 11087 3230 11113 3207 11103

$$

WEATHER.GOV/TUCSON

CS
000 
WWUS55 KTWC 040218
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
715 PM MST SAT JUN 3 2006

AZC019-040225-
/O.EXP.KTWC.SV.W.0007.000000T0000Z-060604T0215Z/
PIMA AZ-
715 PM MST SAT JUN 3 2006

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PIMA COUNTY
EXPIRES AT 715 PM MST...

GUSTY WINDS TO 40 MPH AND BLOWING DUST WITH REDUCED VISIBILITIES TO 
NEAR ZERO CAN STILL BE EXPECTED.

LAT...LON 3220 11067 3241 11087 3230 11113 3207 11103

$$

WEATHER.GOV/TUCSON

CS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 2:25 PM MST, 4 hours 3 minutes earlier.

Area forecast discussion, Jun 3, 2:25 PM MST, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
225 PM MST SAT JUN 3 2006

.SYNOPSIS...HIGH PRESSURE ALOFT WILL REMAIN CENTERED JUST SOUTH OF
THE FOUR CORNERS THROUGH EARLY NEXT WEEK BEFORE GRADUALLY SHIFTING
INTO TEXAS. THIS WILL KEEP THE REGION HOT WITH NEAR HIGH
TEMPERATURES. ALONG WITH THE HEAT...ENOUGH MOISTURE WILL REMAIN IN
PLACE FOR ISOLATED AFTERNOON AND EARLY EVENING THUNDERSTORMS THE
NEXT FEW DAYS. AS THE HIGH SHIFTS EAST...DEEPER MOISTURE MAY BRIEFLY
WORK ITS WAY NORTH AND LEAD TO A SLIGHT INCREASE IN THUNDERSTORM
COVERAGE...FOLLOWED BY A DRYING TREND BY NEXT WEEKEND.

&&

.DISCUSSION...AS EXPECTED...WE ARE GETTING A SLOWER START TODAY WITH
LESS COVERAGE. HOWEVER THE 06Z/12Z GFS AND LATEST RUC VERSIONS
SUGGEST THE DRY POCKET ALOFT OVER SE AZ IS PINCHING OFF WITH A WEAK
700MB THETA-E RIDGE STILL IN PLACE. IF THESE TRENDS CONTINUE...OUR
THREAT AREA THIS EVENING MAY BE E OF KTUS AS DRY OUTFLOWS ROLL OFF
THE RIM/WHITES. WILL HOLD POPS AS-IS GIVEN THE RIM DEVELOPMENT AND
CARRY HEIGHTENED WORDING WHERE APPROPRIATE. IN THE NEXT 48-72
HRS...IT DOES NOT LOOK LIKE WE WILL IMPORT ANY SIGNFICIANT MOISTURE
FROM THE S OR E AS MID LEVEL TEMPS WARM 1-2C OR SO. THUS WE SHOULD
SEE A BIT LESS COVERAGE SUN...AND A LITTLE LESS THAN THAT ON MON.
UNFORTUNATELY...IT ALSO MEANS WE NEED TO KEEP TEMPS UP NEAR RECORD
LEVELS. MANY RECORDS ARE QUITE HIGH FOR SUN...BUT MOST ARE IN
STRIKING DISTANCE MON AND ESPECIALLY TUE. WILL HEADLINE ZONES
ACCORDINGLY.

SUFFICE TO SAY THE TUE-THU PERIOD LOOKS INTERESTING FOR SE AZ. T.D.
#2E HAS DEVELOPED NICELY ALONG SW MEXICAN COAST TODAY AND IS ALREADY
A TORRENTIAL RAIN PRODUCER /SEE LATEST NHC ADVISORY/. WHILE IT IS
NEARING LANDFALL AND SHOULD NOT IMPACT US DIRECTLY...THE DEPRESSION
HAS PULLED THE INTERTROPICAL CONVERGENCE ZONE INTO S MEXICO. THE
COMBINATION OF THE TWO IS VERY EFFECTIVELY MOISTENING AREAS TO OUR
SOUTH WITH 1.5+ PRECIP WATER AS FAR N AS MAZATLAN AND 1+ PRECIP
WATER SPREADING N UP THE SIERRA MADRES. MEANWHILE...LARGE INVERTED
TROUGH/UPPER LOW OVER S BAJA IS DRIFTING A LITTLE SW AND SPLITTING
INTO TWO PIECES. MODELS DON/T HAVE THIS HANDLED VERY WELL...BUT THEY
GENERALLY AGREE THAT SOME SORT OF AN UPPER LOW NEAR BAJA WILL HELP
DRAW THE DEEPER MOISTURE EVEN CLOSER TO US BEFORE IT EJECTS ACROSS
AZ THU. EVEN IF A GULF SURGE DOESNT DEVELOP /WHICH IS A POSSIBILITY
IF T.D.#2E TURNS NW ALONG THE COAST TO AROUND MANZANILLO/... WE MAY
HAVE CONSIDERABLY MORE MOISTURE TO WORK WITH BY TUE AFTERNOON OR WED
-- JUST IN TIME FOR US TO FALL UNDER SOME DYNAMICS AND COOLING
ALOFT. WE WILL BE VERY CAUTIOUS ABOUT RAISING POPS SINCE CLIMATOLOGY
ARGUES SO STRONGLY AGAINST SIGNIFICANT RAIN IN EARLY JUNE.
HOWEVER...WE WILL START TO SHOW A MODEST INCREASE IN DEWPOINT AND
POPS IN THIS PACKAGE. THE EVENTUAL RESUMPTION OF SW FLOW...AT LEAST
OVER W AZ... SHOULD SCOUR US OUT BY NEXT WEEKEND AND GIVE US A MORE
SEASONABLE EARLY JUNE WEATHER. HOWEVER THE ENSEMBLES ARE NOT
ENTIRELY CONVINCED...AND NEITHER AM I. WE HAVE RETAINED POPS IN THE
EASTERN MOUNTAINS RIGHT THROUGH DAY 7.

&&

.FIRE WEATHER...WITH MID LEVEL MOISTURE IN PLACE ACROSS SOUTHEAST
ARIZONA...ISOLATED THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE
MOUNTAINS AND PUSH INTO THE VALLEYS LATE THIS AFTERNOON AND EVENING.
THERE IS SOME UNCERTAINTY AS TO HOW LONG THIS MOISTURE WILL REMAIN
ACROSS SOUTHEAST ARIZONA AS WELL AS IF WE WILL CONTINUE TO PULL
ADDITIONAL MOISTURE INTO THE AREA. HOWEVER...WE COULD SEE AFTERNOON
AND EVENING BUILDUPS OVER THE MOUNTAINS EACH DAY THROUGH NEXT WEEK.
WINDS WILL BE MAINLY DIURNALLY DRIVEN WITH SOME ENHANCED GUSTS IN
THE AFTERNOONS DUE TO THE STRONG SURFACE HEATING. THERE WILL ALSO BE
THE POTENTIAL FOR STRONG...ERRATIC AND SHIFTING WINDS NEAR ANY
THUNDERSTORMS THAT DO DEVELOP. WIND GUSTS UP TO 60 MPH WILL BE
POSSIBLE WITH THE STRONGER STORMS. NEAR RECORD TO RECORD HIGH
TEMPERATURES CAN ALSO BE EXPECTED ACROSS MUCH OF SOUTHEAST ARIZONA
THROUGH TUESDAY.

&&

.AVIATION...WE WILL CONTINUE TO MONITOR TAF SITES FOR POSSIBLE
DOWNBURSTS AND NEARBY TS. ISOLATED TS IS IN THE TWEB ROUTES...BUT
THE RISK IS STILL TOO LOW AS OF EARLY AFTERNOON TO CARRY TEMPO OR
UNCONDITIONAL TS/BLDU IN ANY TAF.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC FORECASTER...PYTLAK
FIRE WEATHER FORECASTER...ZELL

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jun 3, 11:33 AM MST, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1133 AM MST SAT JUN 3 2006

AZZ019-029>035-040700-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
1133 AM MST SAT JUN 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ALTHOUGH THEY ARE GETTING A LATER START TODAY...AND AREAL
COVERAGE IS NOT EXPECTED TO BE AS GREAT AS YESTERDAY...ISOLATED
THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS THIS AFTERNOON. A
FEW OF THEM ARE THEN EXPECTED TO MOVE NORTHWEST INTO THE DESERTS
AND VALLEYS BY EARLY THIS EVENING. MOST LOCATIONS WILL NOT RECEIVE
ANY MEASURABLE PRECIPITATION SINCE THE ATMOSPHERE REMAINS RATHER
DRY. HOWEVER LIKE YESTERDAY...ANY THUNDERSTORM THIS AFTERNOON AND
EVENING WILL BE CAPABLE OF PRODUCING STRONG GUSTY WINDS...AREAS
OF BLOWING DUST...AND DANGEROUS CLOUD-TO-GROUND LIGHTNING. THE
RISK OF THUNDERSTORMS WILL QUICKLY DIMINISH AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED MAINLY DRY THUNDERSTORMS ARE A THREAT BOTH SUNDAY AND
MONDAY AFTERNOON AND EVENING...MAINLY NEAR THE MOUNTAINS. THE
CHANCE OF THUNDERSTORMS WILL INCREASE A BIT BY THE MIDDLE OF NEXT
WEEK...WITH SOME OF THEM POSSIBLY PRODUCING MORE SIGNIFICANT
RAINFALL.

IN ADDITION TO THE THUNDERSTORM THREAT...TEMPERATURES WILL REMAIN
NEAR RECORD HIGH LEVELS THROUGH AT LEAST TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PYTLAK

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 6:43 PM MSTDust Storm WarningTWC118 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.